Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 346, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Jun 23, 1998, 4:23 AM CDT for Clay County, Overton County, Pickett County, Tennessee. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 23, 1998, 4:23 AM CDT (09:23 UTC)
- Expired
- Jun 23, 1998, 5:10 AM CDT
- In force
- 47 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
Counties Clay County, TN, Overton County, TN, Pickett County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 4:45 AM CDT | Thunderstorm Wind 50 | Countywide, TN | Sheriff's department reported scattered areas of trees and power lines down around the county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 9.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2645 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1476 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
016 WUUS1 KBNA 230922 RRA SVRBNA TNC027-133-137-231010- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 423 AM CDT TUE JUN 23 1998 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CLAY COUNTY IN MIDDLE TENNESSEE NORTHERN OVERTON COUNTY IN MIDDLE TENNESSEE PICKETT COUNTY IN EASTERN TENNESSEE * UNTIL 510 AM CDT * AT 421 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES EAST OF CELINA OR 2 MILES SOUTHWEST OF FAIRVIEW MOVING EAST AT 30 MPH. * SEVERE THUNDERSTORM WILL BE NEAR... LIVINGSTON AT 421 AM CDT OAKLEY AT 422 AM CDT OZONE AT 425 AM CDT ALPINE AT 430 AM CDT MIDWAY AT 435 AM CDT BYRDSTOWN AT 440 AM CDT STATIC AT 445 AM CDT CHANUTE AT 450 AM CDT DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS SW/WSS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:40 AM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jun 23, 2:40 AM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
240 AM CDT TUE JUN 23 1998
WHILE MOST OF FCST APPRS TO BE HIGH AND DRY...MCS IN N CNTRL KY
GRABBING A LOT OF ATTENTION ATTM. LATEST ADAP DEPICTS TIGHT INSTABILITY
GRADIENT EXTDG FM CNTRL KY INTO ERN SXNS OF MID TN. KOHX VWP DEPICTS SW
FLOW THRU 8K..FEEDING COMPLEX WITH PLENTY OF LOW LVL MSTR...WHILE WIND
VEERS TO WNW AT 12K. THIS TRAJECTORY SUGGESTS THAT TSTM COMPLEX WL SKIM
ACRS NE MID TN BY 10Z THEN ON INTO ERN TN. WOULD SUGGEST HOLDING OFF ON
POP UNTIL RELEASE TIME TO DETERMINE AREAL EXTENT/DURATION. (FIRST GUESS
WOULD BE 50% EARLY THEN DROPPING TO 30% BY MID-MORNING). LATEST IR
SATLT DOES SHOW CLD TOPS WARMING WITH TIME.
OTRW...BUILDING WARMTH IN THE LOW/MID LAYERS OF ATMOS WL CAP-OFF AMS
OVR MOST OF MID TN THRU FCST PD. ONLY XCPTN WL BE AREAS NR OLD OUTFLOW
BOUNDARIES (TN/KY BRDR AND NR/ALONG PLATEAU) WHERE ISOLD/WDLY SCT
CONVCTN POSSIBLE.
850 TRAJECTORIES AND IN-HOUSE TEMP SCHEME POINT TWD HIGH TEMPS THIS
AFTRN CLOSE TO MOS GUID. XPCT HIGHS WED TO BE A DEG OR TWO WRMR. HEAT
INDICES THIS AFTN APPROACHING 105 AND LIKELY BTWN 105-110 WED AFTN.
09
BNA 95/72/97 101 COOKEVILLE 92/70/95 301
LAWRENCEBURG 96/72/97 -0-The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 6:32 AM CDT | Flash Flood Warning | OHX | Van Buren | 2 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.